Pennsylvania, 2024

Drought in Pennsylvania, September 1 to 30, 2024

September 1 to 30, 2024 · NWS CTP · 3 events in 3 counties and zones

Severe (D2) drought conditions continued through the month of September 2024 across portions of south-central Pennsylvania, including Somerset County, far southern Cambria County, and southwestern Bedford County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe (D2) drought conditions continued through the month of September 2024 across portions of south-central Pennsylvania, including Somerset County, far southern Cambria County, and southwestern Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 31, 10:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 31, 10:15 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
1115 PM EDT Sat Aug 31 2024

.SYNOPSIS...
A slow moving cold front will sag south across the region late
tonight into part of Sunday. A second cold front will sweep
south across the areas Sunday evening. High pressure will then
build over the state, drying out the weather for most of next
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
03Z surface analysis places a slow-moving cold front from Elk to
Tioga County. The parent shortwave and best large scale forcing
will be passing well north of the region tonight and a
cooling/stabilizing boundary layer should result in continued
dwindling of remaining convection overnight in both intensity
and coverage. The best chance of an additional shower overnight
based on upstream radar returns will be over the Laurel
Highlands. Across the rest of the forecast area, can't rule out
a late night shower, as the front sags slowly into Southern PA
by dawn, but POPs are <30pct.

Wet ground, light wind and partial clearing behind the front
should result in fairly widespread valley fog later tonight
across the N Mtns. Further south, any fog should be patchy, due
to lingering cloud cover associated with the front. Anomalous
PWATs and cloud cover ahead of the front will translate to
another warm and muggy night for much of the region with lows in
the mid to upper 60s. Better radiational cooling behind the
front should allow temps to bottom out in the upper 50s near the
NY border.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The cold front is progged to effectively stall out over Southern
PA Sunday morning, then slide south of the region late in the
day ahead of a deepening upstream trough. Widely scattered
convection may fire along the front as convective temps are
reached around midday, mainly south and east of I-81. Deep layer
shear is progged to be fairly weak, but 12Z HREF indicates
enough instability to support the potential of a strong to
severe storm in a few locations during early to mid afternoon.

Much drier air arriving behind the exiting front should result
in mostly sunny skies over the bulk of Central PA by Sunday
afternoon. GEFS 2m temp anomalies support high temps a bit
above average, with max readings ranging from the upper 70s
over the highest terrain of the Alleghenies, to the mid 80s in
the Susq Valley.

A secondary cold front associated with the upstream trough is
progged to push into the NW Mtns Sunday evening, perhaps
accompanied by a brief shower.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
All medium range guidance supports fair and cool weather for
the first half of next week, as high pressure builds over PA.
Calm wind and clear skies under the high should result in
efficient radiational cooling and min temps a bit below NBM
guidance, along with AM valley fog in the deep river/stream
valleys of the Alleghenies. Moderating temps are expected the
second half of the week, as the high slips off of the East Coast
and a return southerly flow develops. A cold front will push
into the region late Friday or Saturday, accompanied by our next
chance of showers or tstorms.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Convection is waning as we move into the mid evening hours with
lingering stratiform rain across the southern half of
Pennsylvania. Flight categories range from VFR across the north
to MVFR across the southern third.

Short range, high resolution models decrease the precipitation
overnight with a medium confidence (50-70%) of LIFR or IFR
conditions in FG where it rained, or IFR ceilings where little
rain fell this afternoon.

A cold front will push to the PA/MD border by sunrise with a
secondary push of cooler air later Sunday. This may result in
-SHRA/VCTS across the far southern areas later in the day.

Outlook...

Mon-Wed...VFR w/ no sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Tyburski
Hazardous weather outlook, Aug 31, 10:30 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1130 PM EDT Sat Aug 31 2024

PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-020330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
1130 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-034>036-049>053-056>059-063>066-020330-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
1130 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and small hail
are possible in a few spots Sunday afternoon, mainly southeast of
Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bedford

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across southwestern Bedford County through the month of September 2024.

Drought, Cambria

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Cambria forecast zone
Reported by
Drought Monitor
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across far southern Cambria County through the month of September 2024.

Drought, Somerset

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Somerset forecast zone
Reported by
Drought Monitor
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across Somerset County through the month of September 2024.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215949, 1215950, 1215951.